|Treatment for AZT-Induced Anemia
Apr 17, 2000
Mr. Molaghan--Your forum has been most helpful--thank you. Last Fall, I started medications (Combivar/Viracept) and became anemic from AZT in a matter of weeks. (My viral load was in the 200,000s and my CD4 was 850). Two months later, my doctor determined I was anemic from routine blood tests--during this 2-month period, I had been suffering with severe fatigue, loss of engery, and Anorexia. I've been reading that people who have suffered from AZT-related anemia are treated in some form (i.e., blood trans, Procrit, etc). However, my doc simply changed my medication. I received no treatment, nor any follow-up to see if my anemia had improved. Is this common practice? It seems like I was just as anemic as others who did receive treatment, but wasn't offered any. Is Anemia a serious condition? Thanks for your perspective on this matter.. PS.. Does AZT-induced anemia cause permanent damage to your blood marrow and the production of red blood cells?
Response from Mr. Molaghan
Hello Thanks for the feedback. Changing treatment is an option as part of the intervention to manage AZT induced anemia. Treatment with Procrit has been proven to improve the anemia, as well as the symptoms of fatigue and energy loss. Anemia can become a serious condition if left untreated. One study actually demonstrated that people with HIV related anemia, live longer if the anemia is treated. In most settings, the anemia is treated with either Procrit and/ or blood transfusion (depending upon the severity of the anemia). A complete blood count (CBC) should definitely be repeated to see if you are still anemic, especially if you continue to have symptoms of fatigue and loss of energy. Good Luck.
Anemia & Amphotericin-B
Low Red blood cells count...
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.